Existence of strong solutions to the Dirichlet problem for the Griffith energy

  • Antonin ChambolleEmail author
  • Vito Crismale


In this paper we continue the study of the Griffith brittle fracture energy minimisation under Dirichlet boundary conditions, suggested by Francfort and Marigo (J Mech Phys Solids 46:1319–1342, 1998). In a recent paper (Chambolle and Crismale in J Eur Math Soc (JEMS), 2018) we proved the existence of weak minimisers of the problem. Now we show that these minimisers are indeed strong solutions, namely their jump set is closed and they are smooth away from the jump set and continuous up to the Dirichlet boundary. This is obtained by extending up to the boundary the recent regularity results of Conti et al. (Ann Inst H Poincaré Anal Non Linéaire 36:455–474, 2019) and Chambolle et al. (J Math Pures Appl, 2019.

Mathematics Subject Classification

49Q20 49N60 35R35 26A45 74R10 



V. C. has been supported by a public grant as part of the Investissement d’avenir project, reference ANR-11-LABX-0056-LMH, LabEx LMH, is currently funded by the Marie Skłodowska-Curie Standard European Fellowship No. 793018, and acknowledge the financial support from the Laboratory Ypatia of Mathematical Sciences LYSM and the Labo CMAP.


  1. 1.
    Ambrosio, L.: A compactness theorem for a new class of functions of bounded variation. Boll. Un. Mat. Ital. B 7(3), 857–881 (1989)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Ambrosio, L.: Existence theory for a new class of variational problems. Arch. Ration. Mech. Anal. 111, 291–322 (1990)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Ambrosio, L.: A new proof of the SBV compactness theorem. Calc. Var. Partial Differ. Equ. 3, 127–137 (1995)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Ambrosio, L., Coscia, A., Dal Maso, G.: Fine properties of functions with bounded deformation. Arch. Ration. Mech. Anal. 139, 201–238 (1997)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Ambrosio, L., Fusco, N., Pallara, D.: Functions of Bounded Variation and Free Discontinuity Problems, Oxford Mathematical Monographs. The Clarendon Press, Oxford University Press, New York (2000)zbMATHGoogle Scholar
  6. 6.
    Babadjian, J.-F.: Traces of functions of bounded deformation. Indiana Univ. Math. J. 64, 1271–1290 (2015)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Babadjian, J.-F., Giacomini, A.: Existence of strong solutions for quasi-static evolution in brittle fracture. Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 13, 925–974 (2014)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Bellettini, G., Coscia, A., Dal Maso, G.: Compactness and lower semicontinuity properties in \({{\rm SBD}}(\Omega )\). Math. Z. 228, 337–351 (1998)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Campanato, S.: Proprietà di hölderianità di alcune classi di funzioni. Ann. Scuola Norm. Sup. Pisa 3(17), 175–188 (1963)zbMATHGoogle Scholar
  10. 10.
    Chambolle, A.: A density result in two-dimensional linearized elasticity, and applications. Arch. Ration. Mech. Anal. 167, 211–233 (2003)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Chambolle, A.: An approximation result for special functions with bounded deformation. J. Math. Pures Appl. 9(83), 929–954 (2004)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Chambolle, A., Conti, S., Francfort, G.A.: Korn–Poincaré inequalities for functions with a small jump set. Indiana Univ. Math. J. 65, 1373–1399 (2016)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Chambolle, A., Conti, S., Francfort, G.A.: Approximation of a brittle fracture energy with a constraint of non-interpenetration. Arch. Ration. Mech. Anal. 228, 867–889 (2018)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Chambolle, A., Conti, S., Iurlano, F.: Approximation of functions with small jump sets and existence of strong minimizers of Griffith’s energy. To appear on J. Math. Pures Appl.
  15. 15.
    Chambolle, A., Crismale, V.: A density result in \({{\rm GSBD}}^p\) with applications to the approximation of brittle fracture energies. Arch. Ration. Mech. Anal. 232, 1329–1378 (2019)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Chambolle, A., Crismale, V.: Compactness and lower semicontinuity in GSBD, To appear on J. Eur. Math. Soc. (JEMS), Preprint arXiv:1802.03302 (2018)
  17. 17.
    Conti, S., Focardi, M., Iurlano, F.: A note on the Hausdorff dimension of the singular set of solutions to elasticity type systems. To appear on Commun. Contemp. Math.,
  18. 18.
    Conti, S., Focardi, M., Iurlano, F.: Approximation of fracture energies with \(p\)-growth via piecewise affine finite elements. ESAIM Control Optim. Calc. Var. (2018). CrossRefGoogle Scholar
  19. 19.
    Conti, S., Focardi, M., Iurlano, F.: Existence of strong minimizers for the Griffith static fracture model in dimension two. Ann. Inst. H. Poincaré Anal. Non Linéaire 36, 455–474 (2019)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Crismale, V.: On the approximation of SBD functions and some applications, Preprint arXiv:1806.03076 (2018)
  21. 21.
    Dal Maso, G.: Generalised functions of bounded deformation. J. Eur. Math. Soc. (JEMS) 15, 1943–1997 (2013)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Dal Maso, G., Francfort, G.A., Toader, R.: Quasistatic crack growth in nonlinear elasticity. Arch. Ration. Mech. Anal. 176, 165–225 (2005)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Dal Maso, G., Lazzaroni, G.: Quasistatic crack growth in finite elasticity with non-interpenetration. Ann. Inst. H. Poincaré Anal. Non Linéaire 27, 257–290 (2010)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Dal Maso, G., Morel, J.-M., Solimini, S.: A variational method in image segmentation: existence and approximation results. Acta Math. 168, 89–151 (1992)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Dal Maso, G., Toader, R.: A model for the quasi-static growth of brittle fractures: existence and approximation results. Arch. Ration. Mech. Anal. 162, 101–135 (2002)MathSciNetCrossRefGoogle Scholar
  26. 26.
    David, G.: Singular Sets of Minimizers for the Mumford–Shah Functional, vol. 233 of Progress in Mathematics, Birkhäuser Verlag, Basel (2005)Google Scholar
  27. 27.
    De Giorgi, E., Carriero, M., Leaci, A.: Existence theorem for a minimum problem with free discontinuity set. Arch. Ration. Mech. Anal. 108, 195–218 (1989)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Fonseca, I., Fusco, N.: Regularity results for anisotropic image segmentation models. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 24, 463–499 (1997)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Francfort, G.A., Larsen, C.J.: Existence and convergence for quasi-static evolution in brittle fracture. Commun. Pure Appl. Math. 56, 1465–1500 (2003)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Francfort, G.A., Marigo, J.-J.: Revisiting brittle fracture as an energy minimization problem. J. Mech. Phys. Solids 46, 1319–1342 (1998)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Friedrich, M.: A compactness result in \(GSBV^p\) and applications to \(\Gamma \)-convergence for free discontinuity problems. To appear on Calc. Var. Partial Differ. Equ., Preprint arXiv:1807.03647 (2018)
  32. 32.
    Friedrich, M.: A derivation of linearized Griffith energies from nonlinear models. Arch. Ration. Mech. Anal. 225, 425–467 (2017)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Friedrich, M.: A piecewise Korn inequality in SBD and applications to embedding and density results. SIAM J. Math. Anal. 50, 3842–3918 (2018)MathSciNetCrossRefGoogle Scholar
  34. 34.
    Friedrich, M., Solombrino, F.: Quasistatic crack growth in 2d-linearized elasticity. Ann. Inst. H. Poincaré Anal. Non Linéaire 35, 27–64 (2018)MathSciNetCrossRefGoogle Scholar
  35. 35.
    Griffith, A.A.: The phenomena of rupture and flow in solids. Philos. Trans. R. Soc. Lond. Ser. A 221, 163–198 (1920)CrossRefGoogle Scholar
  36. 36.
    Iurlano, F.: A density result for GSBD and its application to the approximation of brittle fracture energies. Calc. Var. Partial Differ. Equ. 51, 315–342 (2014)MathSciNetCrossRefGoogle Scholar
  37. 37.
    Lemenant, A.: A selective review on Mumford–Shah minimizers. Boll. Unione Mat. Ital. 9, 69–113 (2016)MathSciNetCrossRefGoogle Scholar
  38. 38.
    Maddalena, F., Solimini, S.: Lower semicontinuity properties of functionals with free discontinuities. Arch. Ration. Mech. Anal. 159, 273–294 (2001)MathSciNetCrossRefGoogle Scholar
  39. 39.
    McLean, W.: Strongly Elliptic Systems and Boundary Integral Equations. Cambridge University Press, Cambridge (2000)zbMATHGoogle Scholar
  40. 40.
    Morrey, Jr., C.B.: Multiple Integrals in the Calculus of Variations, Classics in Mathematics, Springer, Berlin, (2008). Reprint of the 1966 edition [MR0202511]CrossRefGoogle Scholar
  41. 41.
    Mumford, D., Shah, J.: Boundary detection by minimizing functionals. In: Proceedings of the IEEE Conference on Computer Vision and Pattern Recognition, San Francisco (1985)Google Scholar
  42. 42.
    Temam, R.: Mathematical Problems in Plasticity. Gauthier-Villars, Paris (1985). Translation of Problèmes mathématiques en plasticité. Gauthier-Villars, Paris (1983)Google Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.CMAP, CNRSÉcole PolytechniquePalaiseau CedexFrance

Personalised recommendations